Minnesota, 2002

Hail and Damaging Wind in Minnesota, April 18, 2002

April 18, 2002 · NWS ARX · 11 events in 6 counties and zones

Several reports of large hail were received from storm spotters and law enforcement officials, with sizes ranging from dimes to golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several reports of large hail were received from storm spotters and law enforcement officials, with sizes ranging from dimes to golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 1:03 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 18, 1:03 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
203 PM CDT THU APR 18 2002

MAIN CONCERNS WITH THIS PACKAGE WILL BE EVENING SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THEN FOCUS SHIFTS TOWARD
COOLER TEMPERATURES NEXT COUPLE OF DAYS WITH A SHOT AT SOME SHOWERS
FRIDAY NIGHT AND SATURDAY NIGHT ACROSS THE SOUTH.

CURRENT SURFACE ANALYSIS HAS DEEP (1000MB) LOW OVER SOUTH CENTRAL MN
WITH ATTENDANT WARM FRONT EXTENDING NORTHEAST ACROSS NORTHERN WI AND
COLD FRONT THROUGH WESTERN IA. SATELLITE SHOWS DECENT
MOISTURE/CU PLUME LINING UP ALONG COLD FRONT WITH RADAR DETECTING
LINE OF THUNDERSTORMS FIRING ALONG FRONT AND MOVING NORTHEAST IN
UNIDIRECTIONAL FLOW.

MODELS DIFFER A LITTLE BIT ON DETAILS. WILL FOLLOW THE ETA AS IT
RESOLVED SQUALL LINE TYPE QPF PATTERN A TAD BETTER.

FOR TONIGHT...LOW PULLS NE TO SOUTHERN U.P. BY 06Z WITH COLD FROPA
THROUGH EASTERN ZONES BY THEN. WILL JUST WORD AS SHOWERS AND
THUNDERSTORMS ENDING EARLY THIS EVENING ACROSS THE WEST...AND
EVENING THUNDERSTORMS...A FEW SEVERE ACROSS THE EAST.. LOOKS LIKE
AFTER SOME BRIEF CLEARING THIS EVENING...TIME/HEIGHT SECTIONS BRING
IN SOME STRATOCU ACROSS THE AREA IN THE CAA. GOING WORDING AND TEMPS
LOOKS ON TRACK.

CAA FOR FRIDAY UNDER PARTLY SUNNY SKIES. LOOKS LIKE A WAVE FORMS ON
THE COLD FRONT OVER MO AND RIDES NE...SPREADING MID AND HIGH CLOUDS
EAST OVER THE AREA. TEMPERATURES WILL NOT CLIMB THAT MUCH IN LIGHT
OF CLOUDS AND CAA.

WEAK UPPER LEVEL RIPPLE ALONG WITH SURFACE INVERTED TROUGH PASSING
THROUGH SOUTHERN WI FRIDAY NIGHT SUFFICIENT ENOUGH FOR MID
POPS ACROSS THE SOUTH.

SOME MODERATION ON SATURDAY AS RIDGE BUILD IN FROM WEST. THEN
ANOTHER STRONGER RIPPLE WITH SURFACE INVERTED TROUGH COMES IN FROM
THE PLAINS DURING SATURDAY NIGHT FOR ANOTHER CHANCE OF SHOWERS
ACROSS THE SOUTH. CONTINUED COOL CONDITIONS ON SUNDAY AS POSITIVELY
TILTED TROUGH ROTATES IN FROM NORTHWEST. THIS WILL RESULT IN COOLER
AIR ALOFT AND SIGNIFICANT CU DEVELOPMENT WITH PERHAPS AN
INSTABILITY SHOWER OR TWO..

IN THE LONG TERM...WAA SHOWERS AND THUNDERSTORMS POSSIBLE ON MONDAY
AS LOW TRACKS ACROSS SOUTHERN CANADA. SECOND STRONGER WAVE ON
TUESDAY FOR A CHANCE OF STORMS. A BIT COOLER ON WEDNESDAY WITH UPPER
TROUGH OVERHEAD...PROBABLY SOME INSTABILITY SHOWERS ASSOCIATED WITH
IT. RIDGE REBOUNDING THURSDAY FOR WARM AND DRY CONDITIONS.

.LSE...NONE.

DAS

In the hours before

Special weather statement, Apr 18, 12:10 PM CST, 3 hours 25 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-190400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
110 PM CDT THU APR 18 2002

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY
THREAT BEING LARGE HAIL AND DAMAGING WINDS.

TIMING - FOR THIS AFTERNOON THROUGH MIDNIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO
CENTRAL WISCONSIN.

DISCUSSION - A LOW PRESSURE SYSTEM WAS FOUND ACROSS SOUTHERN
MINNESOTA THIS AFTERNOON. MEANWHILE...A COLD FRONT EXTENDED FROM
THIS LOW...THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA...TO
EASTERN NEBRASKA. INSTABILITY INCREASED TODAY AHEAD OF THE
SYSTEM...AS SOUTHWEST WINDS BROUGHT WARM AND MOIST AIR TO THE UPPER
MISSISSIPPI VALLEY. EXPECT THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE
FRONT AS IT PUSHES EASTWARD THIS AFTERNOON AND TONIGHT. THESE STORMS
WILL HAVE THE POTENTIAL OF LARGE HAIL...ALONG WITH DAMAGING WINDS.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
AFTERNOON AND EVENING.

SAW
Local storm report, Apr 18, 2:01 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 PM    3 NW DICKEYVILLE          WI   1.75 INCH HAIL
04/18/02   GRANT                          REPORTED BY EMERGENCY
                                          MANAGEMENT

GL
Local storm report, Apr 18, 2:10 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0304 PM    PLATTEVILLE               WI   1.75 INCH HAIL
04/18/02   GRANT                          REPORTED BY SPOTTERS

GL
Local storm report, Apr 18, 3:06 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    NEW LISBON                WI   1.75 INCH HAIL
04/18/02   JUNEAU

0352 PM    2 E MAUSTON               WI   .75 INCH HAIL
04/18/02   JUNEAU

DB
Local storm report, Apr 18, 3:14 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
414 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    ITHACA                    WI   .75 INCH HAIL
04/18/02   RICHLAND                       REPORTED BY POST OFFICE.

DM/SHEA
Local storm report, Apr 18, 3:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    MAUSTON                   WI   .88 INCH HAIL
04/18/02   JUNEAU                         REPORTED BY SPOTTER

0607 PM    FORT ATKINSON             IA   1 INCH HAIL
04/18/02   WINNESHIEK                     REPORTED BY SHERIFFS
                                          OFFICE

0610 PM    HARMONY                   MN   1.75 INCH HAIL
04/18/02   FILLMORE                       REPORTED BY SHERIFFS
                                          OFFICE

0618 PM    HARMONY                   MN   1.25 INCH HAIL
04/18/02   FILLMORE                       REPORTED BY SHERIFFS
                                          OFFICE

0619 PM    DORCHESTER                IA   1 INCH HAIL
04/18/02   ALLAMAKEE                      REPORTED BY SPOTTER

0620 PM    FRANKVILLE                IA   1.75 INCH HAIL
04/18/02   WINNESHIEK                     REPORTED BY HAM RADIO
                                          OPERATOR

0624 PM    2 S WINONA                MN   1.25 INCH HAIL
04/18/02   WINONA                         REPORTED BY COUNTY EOC

0628 PM    NEW HAMPTON               IA   .75 INCH HAIL
04/18/02   CHICKASAW                      REPORTED BY SHERIFFS
                                          OFFICE

0635 PM    WARRENS                   WI   .75 INCH HAIL
04/18/02   MONROE                         REPORTED BY SPOTTER

0645 PM    4 N POSTVILLE             IA   1.75 INCH HAIL
04/18/02   ALLAMAKEE                      REPORTED BY SHERIFFS
                                          OFFICE

0701 PM    FORT ATKINSON             IA   1.75 INCH HAIL
04/18/02   FAYETTE                        REPORTED BY SHERIFFS
                                          OFFICE

0824 PM    4 N MOUNT HOPE            WI   60 MPH WIND GUST
04/18/02   GRANT                          REPORTED BY HAM RADIO
                                          OPERATOR

0830 PM    EDGEWOOD                  IA   60 MPH WIND GUST
04/18/02   CLAYTON                        REPORTED BY FIRE DEPARTMENT

0900 PM    HAZEL GREEN               WI   WIND DAMAGE
04/18/02   GRANT                          PINE TREES DOWN  REPORTED
                                          BY FIRE DEPARTMENT

GL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mower

When
April 18, 3:35 PM CST
Where
Mower County, 5 mi NE of Austin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.717, -92.867

Hail, Olmsted

When
April 18, 3:51 PM CST
Where
Olmsted County, 7 mi W of Stewartville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.850, -92.617

Hail, Olmsted

When
April 18, 4:00 PM CST
Where
Olmsted County, Rochester
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.033, -92.467

Hail, Wabasha

When
April 18, 4:16 PM CST
Where
Wabasha County, Elgin
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.133, -92.250

Thunderstorm Wind, Wabasha

When
April 18, 4:16 PM CST
Where
Wabasha County, Elgin
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
44.133, -92.250

Hail, Wabasha

When
April 18, 4:24 PM CST
Where
Wabasha County, Plainview
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.167, -92.167

Hail, Fillmore

When
April 18, 5:10 PM CST
Where
Fillmore County, Harmony
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -92.017

Hail, Winona

When
April 18, 5:14 PM CST
Where
Winona County, Wilson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -91.700

Hail, Fillmore

When
April 18, 5:18 PM CST
Where
Fillmore County, Harmony
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -92.017

Hail, Winona

When
April 18, 5:24 PM CST
Where
Winona County, 2 mi S of Winona
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.017, -91.650

Hail, Houston

When
April 18, 5:40 PM CST
Where
Houston County, 5 mi N of Caledonia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.700, -91.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289079, 5289080, 5289081, 5289082, 5289083, 5289084, 5289085, 5289086, 5289087, 5289088, 5289089.